Winter Storm, Eau Claire
- When
- February 16, 7:00 AM CST to 10:00 PM CST
- Where
- Eau Claire forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.727, -91.286 (the zone’s center; the record gives no point)
A surface low pressure system moved out of the Four Corners area on the 14th, reached South Central Nebraska during the afternoon of the 15th. By the late afternoon on the 16th, the storm center had moved east into Central Illinois.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A surface low pressure system moved out of the Four Corners area on the 14th, reached South Central Nebraska during the afternoon of the 15th. By the late afternoon on the 16th, the storm center had moved east into Central Illinois. A narrow band of heavy snow fell from just southeast of a line from...Maiden Rock to Eau Claire. Some snow totals of note during this event were Eau Claire (3 inches), and Durand (2.5 inches). Winds in the 15 to 20 mph range also produced some blowing and drifting snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 16, 3:38 AM CST, 3 hours 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
338 AM CST THU FEB 16 2006
.DISCUSSION...
THE CURRENT NAM AND GFS MODELS ARE IN FAIR AGREEMENT WITH THE PREVIOUS
FORECAST SCENARIO. SNOW IS EXPECTED TO SPREAD ACROSS THE SOUTHEAST
PORTIONS OF OUR COUNTY WARNING AREA. WILL STAY THE COURSE WITH THE
CURRENT WINTER STORM WARNING UNTIL MIDNIGHT. WILL ADD A WINTER
WEATHER ADVISORY FOR A TIER OF COUNTIES FROM THE SOUTHERN PORTIONS
OF THE TWIN CITIES METROPOLITAN TO RICE LAKE AND LADYSMITH...WISCONSIN.
THE 00Z MPX SOUNDING INDICATED A LAYER OF DRY AIR THAT MUST BE
OVER COME BEFORE SATURATION AND SNOW BEGINS. NAM MODEL DATA ON
BUFKIT SUGGESTS THIS SATURATION WILL BEGIN AROUND 16Z IN
MINNEAPOLIS. ISENTROPIC ANALYSIS AT 280K SUPPORTS AN 8 TO 10 HOUR
SNOWFALL EVENT. MID LEVEL TEMPERATURES FAVOR SNOW GROWTH WITH HIGH
SNOW TO WATER RATIOS. THE NAM MODEL CROSS SECTION ON BUFKIT ALSO
SUGGESTS A 3 TO 4 HOUR PERIOD OF STRONG OMEGA AS THE 700 MB TROUGH
SWINGS ACROSS THE AREA THIS AFTERNOON.
WIND CHILLS WILL TUMBLE AS ARCTIC AIR INVADES THE REGION IN THE
WAKE OF THIS SNOW SYSTEM. LATER SHIFTS WILL HAVE TO CONSIDER WIND
CHILL ADVISORIES TONIGHT AND FRIDAY. AN AREA OF COLD AIR STRATO
CUMULUS IS FORECAST TO ACCOMPANY THE ONSET OF THE VERY COLD AIR
TONIGHT AND EARLY FRIDAY. FAIR SKIES AND VERY COLD TEMPERATURES
WILL PERSIST FROM FRIDAY AFTERNOON THROUGH SATURDAY NIGHT.
LONGER TERM...SUNDAY THROUGH THURSDAY
A CONFLUENT NORTHWEST FLOW PATTERN ALOFT BEGINS THE PERIOD WITH HIGH
PRESSURE OVERHEAD. STILL SOME POTENTIAL FOR LIGHT SNOW...MAINLY TO
OUR SOUTH...SUNDAY NIGHT...AS A WEAK WAVE SLIPS BY. MAINTAINED DRY
WEATHER FOR THE REST OF THE FORECAST PERIOD AS THE FLOW ALOFT BECOME
MORE WESTERLY WITH RIDGING IN THE CENTER OF THE COUNTRY. SOME
INDICATION FOR THE 00Z GFS THAT A CLIPPER MAY MOVE SOUTHEAST ACROSS
NORTHERN MN ON WEDNESDAY...BUT THE 00Z ECMWF IS SLOWER AND HAS THE
LOW FARTHER NORTH WITH A COLD FRONTAL PASSAGE IN STORE FOR THE
REGION WEDNESDAY NIGHT/THURSDAY.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR BLUE EARTH-
FARIBAULT-FREEBORN-GOODHUE-MARTIN-RICE-STEELE-WASECA-
WATONWAN COUNTIES.
WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
FOR DAKOTA-LE SUEUR-SCOTT-WASHINGTON COUNTIES.
WI...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR CHIPPEWA-
DUNN-EAU CLAIRE-PEPIN-PIERCE COUNTIES.
WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
FOR BARRON-RUSK-ST. CROIX COUNTIES.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 507 AM CST THU FEB 16 2006 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-171200- ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA- DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI- KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER- MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD- RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE- STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE- 507 AM CST THU FEB 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SNOW ACROSS SOUTHERN AND EAST CENTRAL MINNESOTA TODAY WILL PRECEDE INCREASING NORTH WINDS LATE THIS AFTERNOON AND THIS EVENING. TEMPERATURES WILL PLUMMET AND AREAS OF BLOWING AND DRIFTING SNOW WILL RESULT AS THESE NORTHERLY WINDS WHIP ACROSS NEWLY FALLEN SNOW. SNOWFALL TOTALS THROUGH THIS EVENING WILL RANGE FROM 2 TO 3 INCHES ACROSS THE SOUTHERN SUBURBS OF THE TWIN CITIES TO 8 INCHES NEAR THE IOWA BORDER. SUB ZERO TEMPERATURES LATE TONIGHT COMBINED WITH BRISK NORTH WINDS WILL RESULT IN WIND CHILL READINGS FROM 20 BELOW TO 35 BELOW BY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE REGION WILL REMAIN UNDER THE INFLUENCE OF A FRIGID ARCTIC AIR MASS FRIDAY THROUGH SUNDAY. BRISK NORTHWEST WINDS FRIDAY AND SATURDAY WILL RESULT IN BITTERLY COLD WIND CHILLS. TEMPERATURES AND WIND SPEEDS WILL BEGIN TO MODERATE SUNDAY. AFTERNOON HIGHS FROM 8 ABOVE TO THE LOWER TEENS SUNDAY WILL STILL BE NEAR 20 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS AND SNOWFALL OBSERVERS ARE ENCOURAGED TO CALL WITH THEIR SNOW ACCUMULATIONS TODAY AND TONIGHT.
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493026, 5493027.